Winter Storm, Hill
- When
- March 21, 8:00 AM MST to March 23, 12:00 PM MST
- Where
- Hill forecast zone
- Reported by
- Trained Spotter
Six inches of snow was reported at Rudyard.
Pacific moisture moving over a cold airmass east of the Continetal Divide produced areas of heavy snow. Snow amounts greater than 10 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Pacific moisture moving over a cold airmass east of the Continetal Divide produced areas of heavy snow. Snow amounts greater than 10 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 21, 4:30 AM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT MON MAR 21 2011 UPDATE FOR AVIATION... .DISCUSSION... TODAY THROUGH WEDNESDAY...UPPER TROF CONTINUES TO MOVE TOWARD THE STATE THIS MORNING. EUROPEAN AND NAM MODELS CONTINUE TO LOOK IN AGREEMENT WITH THE GFS BEING THE ODD MAN OUT. GFS APPEARS DRIER AND FASTER THAN THE OTHER MODELS SO HAVE LEANED TOWARD THE MORE PESSIMISTIC EUROPEAN AND NAM SOLUTIONS. THAT SAID...HAVE UPGRADED THE WATCH TO A WARNING BEGINNING AT 18Z TODAY FOR THE ENTIRE CWA. SNOW SHOULD DEVELOP FIRST ALONG THE ROCKY MOUNTAIN FRONT THIS MORNING AND THEN BEGIN TO SPREAD EAST OVER THE PLAINS THIS AFTERNOON. WOULD EXPECT 6 TO 10 INCHES OVER THE PLAINS WITH 12 TO 18 INCHES OVER THE MOUNTAINS. EXPECTING THE SNOW TO END BY 00Z WEDNESDAY OVER SOUTHWEST MONTANA. TEMPERATURES WILL CONTINUE BELOW SEASONAL AVERAGES TO START THE WEEK. EMANUEL WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO KEEP THE REGION UNDER A LONG WAVE TROUGH OVER THE PACIFIC NORTHWEST...BRINGING A SERIES OF UPPER LEVEL DISTURBANCES IN A MOIST SOUTHWEST FLOW ALOFT THROUGH THE PERIOD AS A CANADIAN AIRMASS REMAIN ENTRENCHED ACROSS THE REGION THROUGH SATURDAY. THIS WILL RESULT IN A COOL AND UNSETTLED WEATHER PATTERN. HOWEVER...BY SUNDAY AND MONDAY...A SURFACE TROUGH DEVELOPS ACROSS SOUTHERN CANADA BRINGING DOWNSLOPE WINDS AND NEAR SEASONAL AVERAGE TEMPERATURES TO NORTH CENTRAL MONTANA ALONG WITH MOSTLY DRY CONDITIONS. WILLIAMSON DC && .AVIATION... UPDATED 1130Z. SNOW WILL CONTINUE TO INCREASE TODAY AS NEXT PACIFIC STORM SYSTEM ARRIVES. THIS WILL BRING DETERIORATING CONDITIONS TO THE AREA OVER THE NEXT 24 HOURS. VFR CONDITIONS WILL PREVAIL THIS MORNING WITH INCREASING MVFR DUE TO LOW CIGS AND VSBY IN SNOW AFTER 18Z...BECOMING WIDESPREAD IFR CONDITIONS AFTER 00Z TUESDAY AND CONTINUING THROUGH 12Z TUESDAY. MOUNTAINS WILL BE OBSCURED AFTER 18Z. WILLIAMSON DC && .HYDROLOGY... DAYTIME TEMPERATURES WILL TREND COOLER AND THE WIDESPREAD SNOWMELT ACROSS THE AREA SHOULD SLOW. HOWEVER...SEVERAL SMALL STREAMS AND CREEKS ARE NEAR/EXCEEDING BANK-FULL AND CAUTION IS ADVISED. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE AREA FOR TONIGHT THROUGH TUESDAY. ALTHOUGH THIS WILL BRING MUCH COOLER TEMPERATURES...THE ADDITIONAL SNOWFALL MAY CAUSE FUTURE PROBLEMS ACROSS THE AREA. RESIDENTS AND TRAVELERS ARE ENCOURAGED TO STAY ALERT FOR LOCALIZED FLOOD CONDITIONS THAT MAY CREATE HAZARDOUS CONDITIONS ON AREA ROADS. BECAUSE OF THE SIGNIFICANT SNOW PACK STILL COVERING PORTIONS OF THE REGION...THESE FLOOD HIGHLIGHTS COULD CONTINUE FOR THE NEXT COUPLE OF DAYS. && .PRELIMINARY POINT TEMPS/POPS... GTF 43 27 30 24 / 80 100 100 80 CTB 32 24 27 22 / 80 90 100 80 HLN 47 28 39 24 / 80 90 80 50 BZN 50 29 41 22 / 60 80 80 20 WEY 39 20 31 13 / 70 100 90 30 DLN 47 25 42 20 / 60 90 80 20 HVR 32 26 28 19 / 80 100 100 80 LWT 43 29 31 24 / 70 90 100 80 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MDT TUESDAY FOR NORTH CENTRAL MONTANA. WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT TUESDAY BEAVERHEAD...BROADWATER...GALLATIN...JEFFERSON...MADISON. FLOOD WARNING FOR HILL AND BLAINE COUNTIES REMAINS IN EFFECT. SMALL STREAM FLOOD WARNINGS REMAINS IN EFFECT FOR PONDERA...TETON AND CHOUTEAU COUNTIES. FLOOD ADVISORY FOR ICE JAMMING AND SNOW MELT ON THE MISSOURI RIVER ALONG THE NORTHEASTERN FERGUS AND SOUTHWESTERN PHILLIPS BORDER REMAINS IN EFFECT. && SHORT TERM...EMANUEL LONG TERM...WILLIAMSON DC AVIATION...WILLIAMSON DC WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 559 AM MDT MON MAR 21 2011 MTZ009>014-044>051-054-221200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 559 AM MDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT BEGINNING AT NOON MDT TODAY. FLOOD WARNINGS CONTINUE FOR PORTIONS OF TETON...PONDERA... CHOUTEAU...HILL AND BLAINE COUNTIES THROUGH MONDAY AFTERNOON. A FLOOD ADVISORY IS IN EFFECT FOR NORTHEASTERN FERGUS COUNTY...ALSO THROUGH MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO RELAY SIGNIFICANT WEATHER REPORTS AND IMPACTS...INCLUDING ANY REPORTS OF FLOODING...TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT FALLS. MTZ008-015-052-053-055-221200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 559 AM MDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT BEGINNING AT NOON MDT TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO RELAY SIGNIFICANT WEATHER REPORTS AND IMPACTS...INCLUDING ANY REPORTS OF FLOODING...TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT FALLS.
5 winter storm. Local standard time, as filed.
Six inches of snow was reported at Rudyard.
Six inches of snow fell at Chester 13N.
Six inches of snow fell east of Chinook. Also, ten inches of snow fell at Lloyd 10E.
Nine inches of snow fell at Garneill 12ENE (the Crystal Lake SNOTEL site - elevation 6050 feet).
Eleven inches of snow fell at Bozeman 14N (the Bridger Bowl Ski Area). Eleven inches also fell at Gallatin Gateway 13ESE (the Lick Creek SNOTEL site - elevation 6860 feet). Also, eight inches of snow fell at Gallatin Gateway 18SE (the Shower Falls SNOTEL site - elevation 8100 feet)and seven inches of snow fell at Bozeman 1S.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286091, 286092, 286093, 286094, 286095.